Minnesota, 2024Tornadoes and Flash Flood in Minnesota, August 5, 2024
August 5, 2024 · NWS MPX · 12 events in 5 counties and zones
A nearly stationary front was draped across southern Minnesota on the afternoon of Monday, August 5, 2024. A very unstable airmass with strong shear was present along and south of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary front was draped across southern Minnesota on the afternoon of Monday, August 5, 2024. A very unstable airmass with strong shear was present along and south of the front. Two supercells developed over Nicollet and Watonwan Counties, then strengthened while tracking southeast. Supercells eventually formed a line of severe thunderstorms, which continued to result in occasional tornadoes and damaging wind gusts across south central MN.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 5, 1:53 PM CST, 2 hours 33 minutes earlier. Its key messages:
- Widespread rain today with most seeing over an inch of rain. Locally heavy totals of over 2 inches possible, especially from eastern Minnesota into western Wisconsin.
- Thunderstorms more likely across southern Minnesota with a few stronger storms possible with a conditional severe threat.
- Cooler, highs in the 70 for much of this week.
Area forecast discussion, Aug 5, 1:53 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Mon Aug 5 2024
.KEY MESSAGES...
- Widespread rain today with most seeing over an inch of rain.
Locally heavy totals of over 2 inches possible, especially
from eastern Minnesota into western Wisconsin.
- Thunderstorms more likely across southern Minnesota with a few
stronger storms possible with a conditional severe threat.
- Cooler, highs in the 70 for much of this week.
&&
.DISCUSSION...
Issued at 250 PM CDT Mon Aug 5 2024
This afternoon and tonight...A soggy afternoon continues across
much of MN and western WI. So far, interpolated 24 hour
rainfall analysis shows that at least 1 to 2.5 inches of precip
has fallen across areas from Alexandria to the eastern Twin
Cities Metro. Rain and embedded thunderstorms are expected to
continue this afternoon into this evening. This is all a result
from low pressure which is currently located over eastern SD
trekking south- southeastward into northern Iowa over the next
several hours. The current setup of this system continues to
mimic a winter- storm like setup featuring a 30kt 850 mb LLJ and
a stationary boundary draped across the MN/IA border. Strongest
frontogenesis is occurring in the northeastern quadrant hence
the banded precip on radar. Current satellite shows that much of
the northern plains is plagued with low-level stratus, however
some sunshine is trying to sneak through across southern MN
which remains our target for conditional severe weather this
afternoon. As the aforementioned low in SD moves east, effective
bulk sheer increases to 50-60 kts coupled with surface based
instability ranging between 1000-2000 J/kg. Latest trends in the
hi-res guidance have trended northward with the surface based
CAPE however not much change in the theta-e boundary. Thus best
confidence for any storms to become organized and severe would
be across southern MN this evening. Considering today's
environment, the high amount of bulk-shear will not take much to
get storms rotating, meaning a tornado cannot be ruled out.
Otherwise large hail and damaging wind gusts are the primary
threats. As for flooding impacts, soil saturation has been
forgiving thus far with this event. However high PWATs nearing
1.7" will allow for rainfall to be heavy at times and could lead
to localized flooding in urban and low-lying areas. HREF PMM
still holding confidence of a swath of 2-3 inches of rainfall
across west-central MN into southeastern MN. In the end, today's
CI really comes down to is how much development can get going
off of the boundary located near the MN/IA border.
Tuesday through Sunday...Once this system moves to our south and
east, PoPs will quickly become suppressed before sunrise Tuesday.
High pressure along with subsidence and northwesterly flow will
drive cloud cover southward and bring back the sunshine. Forecasted
highs will reach only the mid 70s and dew points return the 50s.
This pattern will remain in place for much of the week. A shortwave
does look to pester the forecast late Wednesday into Thursday
although highest PoPs remain across northern MN and WI. Another
system arrives over the weekend however based off of diverging
solutions. Keeping only slight chc mentions in the grids for now
until confidence is gained amongst ensemble membership.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1223 PM CDT Mon Aug 5 2024
MVFR/IFR conditions are expected through late this evening with
showers and thunderstorms moving across the region. The highest
chances for -TSRA will exist from roughly 22z through 04z, but
lower cigs will hang around through tomorrow morning. Winds will
be northeasterly and breezy at times before diminishing
overnight.
KMSP...As mentioned above, the -TSRA chances are greatest after
21-22z this afternoon through 03z or so. Northeast winds could
gust as high as 25kts during this time. VFR conditions return by
Tuesday morning.
/OUTLOOK FOR KMSP/
TUE...VFR. Wind NE 5-10 kts.
WED...VFR/-SHRA, chc -TSRA. Wind S 5-10 kts.
THU...VFR. Wind NW 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 7 PM CDT this evening through Tuesday morning
for Dakota-Goodhue-Rice.
WI...Flood Watch from 7 PM CDT this evening through Tuesday morning
for Eau Claire-Pepin-Pierce.
&&
DISCUSSION...Dunleavy
AVIATION...DyeHazardous weather outlook, Aug 5, 1:30 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
230 PM CDT Mon Aug 5 2024
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
230 PM CDT Mon Aug 5 2024
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
An additional 1 to 2 inches of rain through tonight.
Scattered thunderstorms are expected to develop this afternoon. A
few strong to severe storms could produce gusty winds and large
hail across southern Minnesota.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed, and rainfall reports
are appreciated.
In the hours before
Local storm report, Aug 5, 10:27 AM CST, 5 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1127 AM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM Rain 3 N Corcoran 45.14N 93.54W
08/05/2024 M1.43 Inch Hennepin MN Trained Spotter
Storm total rainfall so far.
&&
RMDLocal storm report, Aug 5, 2:20 PM CST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Rain 3 SE Garfield 45.91N 95.46W
08/05/2024 M2.00 Inch Douglas MN Trained Spotter
Storm total as of 3pm.
&&
MEDEvent by event
6 tornado, 3 thunderstorm wind, 1 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Tornado, Watonwan
- When
- August 5, 4:26 PM CST to 4:33 PM CST
- Where
- Watonwan County, 3.01 mi SSE of Sveadahl to 4.43 mi NNW of St James
- Rating
- EF1
- Path length
- 2.26 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.041, -94.722
The tornado mostly moved across corn and bean fields, with non-continuous crop damage. It did move across a farmstead where it uprooted numerous trees, but there was little damage to nearby structures. A power pole was damaged. Several storm chasers took video of the tornado, including one who filmed it for nearly seven minutes.
Hail, Watonwan
- When
- August 5, 4:54 PM CST to 5:00 PM CST
- Where
- Watonwan County, 2.03 mi SE of Madelia
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.030, -94.390
Funnel Cloud, Watonwan
- When
- August 5, 5:04 PM CST
- Where
- Watonwan County, 2.26 mi NE of Lewisville
- Reported by
- Storm Chaser
- Coordinates
- 43.943, -94.418
A funnel cloud was caught on video. It was not possible to see if there was any ground contact. The county Emergency Manager surveyed the area and found no evidence of any tree, crop, or structural damage, and there were no reports of any damage, nor were there any other pictures or videos. Therefore this is listed as a funnel cloud.
Thunderstorm Wind, Blue Earth
- When
- August 5, 5:11 PM CST to 5:15 PM CST
- Where
- Blue Earth County, 0.69 mi S of Eagle Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.160, -93.880
Several tree branches down on power lines.
Tornado, Blue Earth
- When
- August 5, 5:19 PM CST to 5:23 PM CST
- Where
- Blue Earth County, 3.79 mi NNE of St Clair to 4.86 mi ENE of St Clair
- Rating
- EF1
- Path length
- 2.34 mi
- Path width
- 150 yd
- Continued into
- Waseca, Mn (MPX)
- Reported by
- NWS Storm Survey
- Coordinates
- 44.128, -93.813
The tornado touched down in northeastern Blue Earth County and moved east-southeast before tracking into Waseca County. While in Blue Earth County, it hit a couple sheds and also uprooted or broke several dozen trees. Several power poles were knocked down.
Tornado, Waseca
- When
- August 5, 5:23 PM CST to 5:33 PM CST
- Where
- Waseca County, 0.8 mi S of Smiths Mill to 2.88 mi S of Janesville
- Rating
- EF1
- Path length
- 3.76 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.118, -93.768
After moving east-southeast in Blue Earth County, the tornado entered Waseca County and turned to the southeast. It mostly moved across fields but it did break or uproot dozens of trees. It flipped a tractor on its side. Toward the end of its path, the tornado blew in a garage door of an old barn.
Thunderstorm Wind, Waseca
- When
- August 5, 5:42 PM CST to 5:47 PM CST
- Where
- Waseca County, 2.42 mi SW of Waseca Muni Arpt
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.050, -93.590
Photos submitted of damage of a destroyed grain bin and crop damage.
Tornado, Waseca
- When
- August 5, 5:58 PM CST to 6:00 PM CST
- Where
- Waseca County, 2.48 mi NNE of Otisco to 3.18 mi NE of Otisco
- Rating
- EF1
- Path length
- 1.45 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.011, -93.495
The tornado mostly moved across fields, but it did snap the trunks of multiple trees. Other trees were uprooted, with one falling on a power line.
Tornado, Faribault
- When
- August 5, 6:28 PM CST to 6:42 PM CST
- Where
- Faribault County, 1.37 mi SSW of Wells to 5.19 mi SE of Wells
- Rating
- EF0
- Path length
- 4.84 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.732, -93.743
The tornado mostly moved across fields, but it did hit one house. A storm chaser took video of the tornado. Satellite imagery showed a path through the crops, enabling a determination of the beginning and end points.
Thunderstorm Wind, Faribault
- When
- August 5, 6:30 PM CST
- Where
- Faribault County, Wells
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 43.750, -93.730
Several trees and very large branches were taken down in the southeast side of Wells due to a downburst not far from a tornado.
Flash Flood, Faribault
- When
- August 5, 6:40 PM CST to 7:30 PM CST
- Where
- Faribault County, 0.69 mi S of Wells
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 43.740, -93.730
Flooded roadways in the southwest part of Wells due to heavy rain.
Tornado, Freeborn
- When
- August 5, 6:50 PM CST to 7:06 PM CST
- Where
- Freeborn County, 2.59 mi NNW of Emmons to 2.81 mi SE of Twin Lakes
- Rating
- EF1
- Path length
- 6.51 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.532, -93.528
A tornado hit some farms in southwestern Freeborn County. At its outset, a garden shed was destroyed and another farm shed lost part of its roof. Midway along its path, two metal sheds were destroyed and another shed lost its roof. One grain bin was destroyed and another had its side dented in. Many trees were uprooted or had trunks snapped.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Florida, August 5 to 26, 20243 deaths · $154 million · 28 events
- Tropical Storm and Flash Flooding in Georgia, August 5, 20241 death · $1.9 million · 14 events
- Tornadoes and Tropical Storm in South Carolina, August 5 to 9, 20243 injured · $580,000 · EF1 · 75 events
- Heat in Arizona, August 5, 20241 death · 1 event
- Flood in Alaska, August 5 to 6, 2024$6.7 million · 1 event
- Tropical Storm and Flash Flooding in Georgia, August 5 to 8, 2024$450,000 · 22 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2024$157,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, August 5, 2024$85,000 · 1 in hail · 25 events
- Damaging Winds in Pennsylvania, August 5, 2024$90,000 · 82 kt wind · 16 events
- Tornadoes and Damaging Winds in Minnesota, August 5, 2024$71,000 · EF0 · 6 events
- Damaging Winds in Wisconsin, August 5 to 6, 2024$32,000 · 61 kt wind · 6 events
- Tornado and Flash Flood in New York, August 5, 2024$7,000 · EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211017, 1213304, 1211111, 1211652, 1211024, 1211025, 1213445, 1211027, 1190762, 1211020, 1211605, 1211023.